MAUDE Adverse Event Report: TERUMO MEDICAL CORPORATION CAPIOX FX OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS

TERUMO MEDICAL CORPORATION CAPIOX FX OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS
Model Number N/A
Medical Device Problem Code Increase in Pressure (1491)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/04/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
D6a: implanted date: device was not implanted.D6b: explanted date: device was not explanted.The provided image of the actual sample at the time of use showed that the color of blood was not uniform and that there were areas where the color differed.Visual inspection of the actual sample upon receipt found no damage or other anomaly leading to increasing pressure.Saline solution was poured into the actual sample by the height difference, and then the actual sample was inspected visually.It was confirmed that white clots were formed.From this, it was inferred the areas of different color of blood at the time of use were due to the blood clots.The actual sample, after having been rinsed and dried, was tested for the o2 transfer and co2 removal performance in accordance with the product inspection protocol.It was confirmed that the obtained values met the factory's control criteria.[bovine blood conditions] hb: 12g/dl, temp.: 37°c., ph: 7.4, svo2: 65%, pvco2: 45mmhg.[circulation conditions] blood flow rate: 5l/min and 3l/min, v/q:1, fio2: 100%.[o2 transfer volume] @5l/min: 298 ml/min., @3l/min: 198 ml/min.[co2 removal volume] @5l/min: 258ml/min., @3l/min: 174ml/min.The pressure drop was measured with bovine blood (hct.35%, 37°c).It was confirmed to meet the factory's specifications and no obstruction was found.Saline solution was flowed in the blood channel.As a result, no formation of blood clot was confirmed.Based on the investigation result, no anomaly was found in the rinsed actual sample.As a cause of occurrence, it was likely that blood-derived obstruction occurred for some reason.In addition, it was thought that the formation of blood clots prevented the blood from contacting with the gas, which is why po2 did not increase.However, since no anomaly was confirmed in the performance of the actual sample, it was impossible to clarify the cause from the investigation results.Relevant instructions for use (ifu) reference: "do not reduce heparin during circulation.Otherwise, blood clotting might occur." "adequate heparinization of the blood is required to prevent it from clotting in the system." "start gas supply with v/q=1, and fio2=100%, then make adjustments based on blood gas measurements." "measure blood gases and make necessary adjustments as follows.A.Control pao2 by changing concentration of oxygen in ventilating gas using gas blender.To decrease pao2, decrease fio2.To increase pao2, increase fio2.B.Control paco2 by changing the total gas flow.To decrease paco2, increase total gas flow.To increase paco2, decrease total gas flow." terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.
 
Event or Problem Description
The user facility reported high pressure involving the capiox device.Prior to commencing cardiopulmonary bypass, the patient was adequately anticoagulated with an initial pre-bypass act of over 400s with an additional 15,000iu of heparin circulating within the pump.Within ten (10) minutes of commencing bypass, a steadily increasing pre-membrane pressure was noted with no change in post-membrane pressure leading to an increasing delta p.At the time delta p was noted to be about 150mmhg.An abg was taken, showing a pao2 of 336mmhg on 100% fio2, which was unusually low.Pre and delta membrane pressures continued to rise, the patient was hemodiluted, further heparin was added to the pump and epoprostenol was added for its anti-platelet activity.After this point, pressure (delta p >250mmhg, pre-membrane pressure >430mmhg).A decision to change oxygenator was made.They began to limit the amount of flow they could provide to the patient, and visible fibrin stranding was visualized within the fx-15 oxygenator.The procedure outcome was not reported.The patient was not seriously harmed.

Brand Name
CAPIOX FX OXYGENATOR
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
TERUMO MEDICAL CORPORATION
950 elkton blvd.
elkton MD 21921
Manufacturer (Section G)
TERUMO CORPORATION, ASHITAKA
reg. no. 9681834
150 maimaigi-cho
fujinomiya city, 418
JA   418
Manufacturer Contact
gina digioia
265 davidson ave
suite 320
somerset, NJ 08873
4103927218
MDR Report Key19607806
Report Number9681834-2024-00105
Device Sequence Number6334958
Product Code DTZ
UDI-Device Identifier04987350701121
UDI-Public04987350701121
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K071494
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberCX*FX15RW40
Device Lot Number240311
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/11/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/04/2024
Initial Report FDA Received Date06/25/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/11/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown